Alert archive / Missouri / Areal Flood Warnings in 2020

Areal Flood Warning 13, NWS St. Louis, MO

June 4, 2020Audrain County, Callaway County, Missouri

NWS St. Louis, MO issued this areal flood warning at Jun 4, 2020, 3:44 AM CDT for Audrain County, Callaway County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 3:44 AM CDT (08:44 UTC)
Expired
Jun 4, 2020, 9:45 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:44 AM CDTFLOOD2 E Auxvasse, MOMEDIA PARTNER SHARED A VIDEO OF FLOWING WATER OVER HIGHWAY E.
Jun 4, 7:00 AM CDTHEAVY RAIN 3.83 Nnw Kingdom City, MOCOCORAHS STATION MO-CW-18 KINGDOM CITY 3.2 NNW.
Jun 4, 8:00 AM CDTHEAVY RAIN 1.72 Wnw Mexico, MOCO-OP OBSERVER STATION MEXM7 1.7 W MEXICO.
Jun 4, 8:00 AM CDTHEAVY RAIN 3.053 Ssw Mexico, MOCOCORAHS STATION MO-FSA-007 MEXICO 3.3 SSW.
Jun 4, 8:30 AM CDTHEAVY RAIN 2.058 Nnw Carrington, MOMESONET STATION AT015 MILLERSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS43 KLSX 040844
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
344 AM CDT Thu Jun 4 2020

MOC007-027-041145-
/O.NEW.KLSX.FA.W.0013.200604T0844Z-200604T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Callaway MO-
344 AM CDT Thu Jun 4 2020

The National Weather Service in St Louis has issued a

* Flood Warning for...
  Western Audrain County in central Missouri...
  Northwestern Callaway County in central Missouri...

* Until 645 AM CDT.

* At 342 AM CDT, local law enforcement reported receding flood 
  waters in these areas. However, at least a handful or roads remain 
  underwater and light rain will persist for the next few hours. 
  Therefore localized flooding is likely though sunrise.

* Some locations that will experience flooding include...
  Fulton, Mexico, Auxvasse, Kingdom City, Vandiver, Carrington,
  Hatton and Thompson.

This includes Interstate 70 in Missouri between exits 137 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3935 9231 3934 9206 3934 9177 3880 9178
      3880 9216 3881 9213 3883 9215 3884 9214
      3888 9216 3888 9215 3890 9217 3899 9214
      3906 9213 3907 9211 3924 9210 3925 9231

$$

BSH
1 follow-up statement
494 
WGUS43 KLSX 041138
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
638 AM CDT Thu Jun 4 2020

MOC007-027-041445-
/O.EXT.KLSX.FA.W.0013.000000T0000Z-200604T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Callaway MO-
638 AM CDT Thu Jun 4 2020

The National Weather Service in St Louis has extended the

* Flood Warning for...
  Western Audrain County in central Missouri...
  Northwestern Callaway County in central Missouri...

* Until 945 AM CDT.

* At 632 AM CDT, local law enforcement and media report continued 
  road closures due to flooding. While light rain will continue for 
  another few hours, flood waters should gradually recede over 
  through the morning.

* Some locations that will experience flooding include...
  Fulton, Mexico, Auxvasse, Kingdom City, Vandiver, Carrington,
  Hatton and Thompson.

This includes Interstate 70 in Missouri between exits 137 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3935 9231 3934 9206 3934 9177 3880 9178
      3880 9216 3881 9213 3883 9215 3884 9214
      3888 9216 3888 9215 3890 9217 3899 9214
      3906 9213 3907 9211 3924 9210 3925 9231

$$

BSH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 3, 11:33 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 11:33 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1133 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 250 PM CDT Wed Jun 3 2020

Early this afternoon, an upper RIDGE axis was situated over the
southwestern CONUS with weak resultant west-northwest flow over our
region.  At the surface, an outflow boundary extended from south of
Chicagoland to just north of Quincy to near Saint Joseph.  Another
outflow boundary extended further southeast, from near Springfield,
IL eastward towards Indianapolis and has largely remained
stationary.  The main cold front extends from the far northwestern
corner of Missouri through central Iowa into southern Wisconsin.
Ahead of the outflow in northern Missouri, the atmosphere was very
unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a
preference for a pulse storm environment.  Temperatures have pushed
into the upper 80s to around 90 in most locations.

The upper pattern is expected to remain in a holding pattern through
Thursday night, and this should allow:  (1) the first outflow to
likely become the effective cold front as it steadily triggers new
convection through this evening and pushes southward, and (2) allow
the effective cold front to eventually drop south of the forecast
area by Thursday morning.  How exactly this happens is a different
opinion amongst every CAM, including a possible development of a MCS
in western MO late tonight from approach of an upper level
disturbance in South Dakota.  This MCS, if it develops, would edge
central MO as it drops southeastward late tonight and into Thursday
morning.

Severe convective threats remain damaging winds as the primary
threat from either initially from downbursts or from any possible
later organized multicell convection (not a guarantee).  Large hail
also is a threat, but should only manifest itself early, where more
isolated cells can tap into the large CAPEs that exist.

With the effective cold front south of our area scenario
increasingly likely for Thursday, kept max temps on Thursday in the
low-mid 80s with minimal PoPs.  Continued this general theme into
Thursday night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 250 PM CDT Wed Jun 3 2020

The upper RIDGE axis continues to be the primary feature to track.
It begins the period on Friday located over the southern High Plains
with resultant NW flow aloft over our region.  There remains strong
support from both the GEFS mean and EC ENS mean on how it will track
and evolve through the middle of next week, with a steady
amplification and translation eastward, sliding overhead of our
region on Sunday, and then heading to the eastern CONUS by
Wednesday.  There has been a slight slowing of the eastward
translation after Sunday as the axis slides east of our region.

Through Monday, the overall pattern supports above normal H500
heights and subsequently very warm temperatures.  However,
overlaying this with the specifics of the surface pattern will
undercut this warmth at times.

Ensemble means from the GEFS and EC ENS show the old frontal
boundary trying to buckle back north on Friday as a more ill-defined
focus for potential thunderstorm development with another cold front
approaching from the north.  The former is ultimately expected to
dissolve in favor of what should become a backdoor cold front with
the latter by Friday night.  This will overspread easterly flow into
our region for the weekend (Saturday/Sunday) that will undercut
temperatures in what otherwise would have been a well above normal
temp regime.  The slower eastward translation of the upper RIDGE
after Sunday should now effectively keep this backdoor airmass'
influence on our region for a longer period and could continue into
Monday.

Precipitation chances look to be the best for Friday near the old
and weak frontal boundary and anything that may linger into Friday
night, and supports PoPs that are at or above CLIMO (23-25%) values.
After Friday night and through Monday, the pattern then supports
below CLIMO values and a largely dry forecast.

The slower RIDGE translation for early next week at this time does
not appear to affect the long-term possible track of the remnants of
"Cristobal" from the Gulf of Mexico.  By the time the remnants do
reach our area, "Cristobal" should have a good forward speed and
affect our area for about 12 hours, with a solid consensus of
ensemble data continuing to settle on Tuesday.  Given what else is
going on with respect to the RIDGE, however, if the timing does get
affected one way or the other, the ensembles favor a slower arrival.
For now, above normal PoPs are easily justified for Tuesday with
cooler temps and what could be hefty QPF (1-3").

In the wake of "Cristobal", ensemble means show the edging of the
base of an upper TROF followed by a surface cold front late next
week.  This would favor a temperature rebound with an overall
unfavorable pattern for rain, and will go below CLIMO on PoPs.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1119 PM CDT Wed Jun 3 2020

A cluster of convection will move through the taf sites overnight
south of a cold front and on the nose of a modest southwesterly
low level jet. Most of the showers/storms will shift south of the
taf sites by 12Z Thursday. The surface winds will be predominately
southwesterly late tonight and Thursday south of the synoptic
cold front, but variable and gusty near storms and outflow
boundaries. The prevailing conditions will be VFR outside of the
storms.

SPECIFICS FOR KSTL: A cluster of convection will drop southward
through STL south of a cold front and on the nose of a modest
southwesterly low level jet. Most of the showers/storms will shift
south of STL by 12Z Thursday. The surface winds will be
predominately southwesterly late tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:22 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. Some storms could become
severe, mainly during the evening hours, with damaging winds the
primary threat. Large hail will be possible mainly during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms in different portions of the area
continues through Saturday.

The chance for thunderstorms returns to portions of the area on late
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail, if observed,
to the National Weather Service.

TES

In the hours before

Local storm report, Jun 3, 11:04 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     FLASH FLOOD      9 N THOMPSON            39.31N 92.00W
06/03/2020                   AUDRAIN            MO   EMERGENCY MNGR

            WATER RESCUE REQUESTED ON HWY T - FIRE
            TRUCKS CANNOT GET THROUGH DUE TO HIGH WATER.
            FLOODING ALSO ON HWY E, HWY 15 AND HWY D.

&&
Local storm report, Jun 3, 11:52 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     FLASH FLOOD      1 S PARIS               39.46N 92.00W
06/03/2020                   MONROE             MO   LAW ENFORCEMENT

            DISPATCH REPORTS WATER STILL OVER HIGHWAY 15
            SOUTH OF PARIS.

&&
Local storm report, Jun 3, 11:56 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      4 WSW HATTON            38.99N 92.09W
06/03/2020                   CALLAWAY           MO   DEPT OF HIGHWAYS

            DD CLOSED NORTH OF I-70 DUE TO FLOODING.

&&
Local storm report, Jun 3, 11:57 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     FLASH FLOOD      2 SSE HATTON            38.99N 92.01W
06/03/2020                   CALLAWAY           MO   DEPT OF HIGHWAYS

            M CLOSED NORTH OF I-70 DUE TO FLOODING.

&&
Local storm report, Jun 3, 11:58 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     FLASH FLOOD      AUXVASSE                39.02N 91.89W
06/03/2020                   CALLAWAY           MO   DEPT OF HIGHWAYS

            HIGHWAY 54 CLOSED NEAR AUXVASSE DUE TO
            FLOODING.

&&
Local storm report, Jun 4, 12:06 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1206 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 WSW PERRY             39.43N 91.68W
06/03/2020                   RALLS              MO   LAW ENFORCEMENT

            DELAYED REPORT FROM DISPATCH. LARGE TREE
            DOWN ON THE SOUTH SIDE OF PERRY.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:23 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls52 min
Jun 3, 7:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery41 min
Jun 3, 7:44 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway46 min
Jun 3, 7:48 PM CDTFlash Flood WarningLSXMarion3 hr
Jun 3, 8:06 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway3 hr
Jun 3, 8:13 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls, Shelby30 min
Jun 3, 8:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway49 min
Jun 3, 9:03 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone42 min
Jun 3, 9:28 PM CDTFlash Flood WarningLSXAudrain, Marion, Monroe, Ralls, Shelby7 hr
Jun 3, 9:49 PM CDTFlash Flood WarningLSXAudrain, Boone6 hr
Jun 3, 10:30 PM CDTFlash Flood WarningLSXMarion6 hr
Jun 3, 10:39 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway33 min
Jun 3, 10:45 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway5 hr
Jun 4, 12:27 AM CDTRiver Flood WarningLSXMarion11 hr
Jun 4, 7:26 AM CDTRiver Flood WarningLSXMonroe4 hr
Jun 4, 11:09 AM CDTRiver Flood WarningLSXCallaway, Osage8 days
Jun 4, 11:09 AM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXLewis9 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXRalls24 hr
Jun 4, 2:14 PM CDTRiver Flood WarningLSXOsage7 hr

Nearby

Areal Flood Warnings in Missouri, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.